Hail, Jefferson
- When
- June 20, 1:41 AM CST
- Where
- Jefferson County, 1.38 mi S of Perlee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.060, -91.920
Non-severe hail fell near Fairfield, Iowa during the early morning hours on June 20.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Non-severe hail fell near Fairfield, Iowa during the early morning hours on June 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 19, 2:19 PM CST, 11 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT SAT JUN 19 2010
.SYNOPSIS...
WE ARE TEMPORARILY AT LEAST...IN A QUIET AND DRY AIRMASS BEHIND THE
THUNDERSTORMS WE HAD LAST NIGHT. UNFORTUNATELY THE WARM AND MOIST
AIRMASS WITH PLENTY OF INSTABILITY IS NOT VERY FAR AWAY...AS
INDICATED BY THE MCS ONGOING OVER CENTRAL MISSOURI THIS AFTERNOON.
CLOUDS FROM THIS MCS HAVE BEGUN TO OVERSPREAD THE FORECAST
AREA...AND WE SHOULD REMAIN SOMEWHAT CLOUDY THIS AFTERNOON AND
EVENING. NEW DEVELOPMENT OF CONVECTION IS APPARENT THIS AFTERNOON
WITH A SINGLE THUNDERSTORM OVER NORTHEAST KANSAS...BUT IT APPEARS
THAT FOR NOW KANSAS AND NEBRASKA SEEM CAPPED WITH WARM MID LEVEL
TEMPERATURES. THE WARM FRONT REMAINS DRAPED FROM A DEVELOPING
SURFACE LOW OVER SOUTHEAST COLORADO...NORTHEAST ACROSS KANSAS AND IS
CURRENTLY EXTENDING FROM FAR NORTHWEST MISSOURI NORTHEAST UP INTO
IOWA WHERE IT LOSES THE TEMPERATURE AND DEWPOINT GRADIENT AS THE
WIND INFLECTION BOUNDARY EXTENDS UP INTO WISCONSIN AND MICHIGAN.
THE OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS HAS PUSHED WELL SOUTH
INTO KANSAS AND SOUTHWEST MISSOURI. ..LE..
&&
.SHORT TERM...TONIGHT AND SUNDAY...
TOUGH...TOUGH FORECAST TODAY...AND THE MODELS ARE NOT HANDLING VERY
WELL. THIS MORNINGS INITIALIZATIONS FAILED TO PICK UP ON THE
CONVECTION THAT MOVED FROM NORTH CENTRAL KANSAS WHICH MOVED EAST TO
NORTHWEST MISSOURI BEFORE EATING SOUTHEAST TO WHERE IT IS NOW. THIS
CASTS SIGNIFICANT DOUBT UPON THE INITIATION POINT OF THIS EVENINGS
CONVECTION...WHICH MODELS ARE TRYING TO PUT OVER THE KANSAS/NEBRASKA
BORDER AND INTO NORTHERN MO. I CAN BELIEVE THE KANSAS/NEBRASKA
BORDER AREA...BUT THOUGH THERE IS THAT ONE CELL OVER NORTHEAST
KANSAS...I DOUBT THERE WILL BE THAT MUCH NEW INITIATION THIS
AFTERNOON AND EVENING IN MO. THAT AIRMASS HAS BEEN WELL WORKED OVER
FROM THE MCS...AND SURFACE DEWPOINTS ARE DOWN IN THE 50S...AND NEW
CONVECTION WILL HAVE TO FIRE FARTHER SOUTH ALONG THE OUTFLOW
BOUNDARY...IF IT CAN GET THROUGH THE CAP. I THINK CONVECTION WILL
HAVE TO FIRE FARTHER WEST...AND THEN PROPAGATE EAST. SREF MODEL
SEEMS TO MATCH THIS THOUGH PROCESS THE BEST. EXPECT THAT TONIGHT
AND EARLY SUNDAY SHOULD BE FAIRLY PROGRESSIVE...AND WE ARE PROBABLY
ONLY LOOKING AT WIDESPREAD HALF INCH TO INCH QPF AMOUNTS THROUGH
SUNDAY AFTERNOON...BUT CANNOT RULE OUT LOCALLY HIGHER AMOUNTS WITH
STRONGER STORMS. TEMPERATURES TONIGHT SHOULD DROP INTO THE 60S WITH
THE ELEVATED RAINFALL MOVING IN...BUT THEN TOMORROW WILL BE COOLER
THAN TODAY WITH THE ONGOING PRECIPITATION EXPECTED. ..LE..
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
CHALLENGE REMAINS ON TIMING...TRACK AND MAGNITUDE OF SUCCESSIVE
MCS/S TO IMPACT THE AREA THROUGH EARLY NEXT WEEK. LATEST MODELS
SUGGEST AT LEAST A TEMPORARY BREAK FROM THIS EXCESSIVELY WET PATTERN
FROM MID TO LATE WEEK AS AN UPPER LEVEL RIDGE TEMPORARILY BUILDS OUT
WEST AND SURFACE HIGH PRESSURE SPILLS INTO THE REGION.
SUNDAY NIGHT...ANY LINGERING THUNDERSTORMS FROM THE DAY WILL LIKELY
BE EXITING BY LATE EVENING. THE FOCUS THEN TURNS TO THE NW WHERE THE
FOCUS OF LOW LEVEL JET...THETA E CONVERGENCE AND UPPER DIVERGENCE
ASSOCIATED WITH ENTRANCE REGION UPPER JET OVER THE GREAT LAKES WILL
LIKELY BE FEEDING AN MCS OVER NW IA. MODELS GENERALLY DEPICT THIS AS
A LARGE QPF BULLS EYE TRACKING ACROSS NRN IA OR SRN MN INTO SRN WI
LATE NIGHT THROUGH MON MORNING. BASED ON CORFIDI VECTORS...AND THE
ORIENTATION OF THICKNESSES AND GREATEST INSTABILITY...SUSPECT THE
MOVEMENT WILL LIKELY BE MORE SE THAN DUE EAST...WHICH WOULD TRACK
THE COMPLEX THROUGH AT LEAST THE NORTHERN 2/3RDS OF THE FORECAST
AREA. OF COURSE...WITH THE GENESIS AND TRACKING OF THE MCS DEPENDENT
ON THE WARM FRONTAL BOUNDARY PLACEMENT LAID OUT BY SUNDAY/S
SYSTEM...CONFIDENCE REMAINS LOW. HOWEVER...SIGNALS STRONG ENOUGH
THAT AT LEAST EAST CENTRAL IA SHOULD SEE PART OF THIS COMPLEX AND
HAVE RAISED POPS TO CATEGORICAL LATE SUN NIGHT IN EAST CENTRAL IA
WITH LIKELIES ACROSS THE CENTRAL AND NORTH THROUGH MON MORNING.
HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY THREAT. POTENTIAL FOR
SEVERE WEATHER WILL ALSO BE PRESENT...ESPECIALLY MON MORNING.
THIS CONTINUES TO SUPPORT THE ELEVATED RISK OF FLASH FLOODING AND
THE FLASH FLOOD WATCH OUT THROUGH 18Z MON.
THE ORIENTATION OF THE GRADIENT IN THERMODYNAMIC FIELDS AND PASSAGE
OF ADDITIONAL MID LEVEL SHORTWAVES SUGGESTS A STRONG POTENTIAL FOR
TWO OR MORE HEAVY RAIN PRODUCING MCS/S TO IMPACT PORTIONS OF THE
AREA LATE MON THROUGH TUE. WILL KEEP THE POPS IN CHANCE CATEGORY FOR
NOW. WILL HAVE CONTINUED THREAT OF HEAVY RAIN...FLOODING AND SEVERE
WEATHER AS WELL. SPC HAS ENTIRE AREA IN A SLIGHT RISK THROUGH DAYS 2
AND 3. AS IT LOOKS NOW...TUE MAY BE HOTTEST DAY OF THE WEEK WITH
WARM H7 THROUGH H8 TEMPERATURES OVERHEAD SUPPORTING HIGHS INTO THE
90S OVER AT LEAST THE SOUTH.
PERIOD OF NW FLOW THU AND FRI WILL BRING SLIGHTLY COOLER
TEMPERATURES AND LOWER DEWPOINTS WITH MINIMAL POPS. RETURN FLOW
DEVELOPS LATE FRI INTO SAT...RETURNING THUNDERSTORM CHANCES FRI
AFTERNOON AND EVENING WITH THE WARM FRONT. KEPT SATURDAY DRY FOR
NOW WITH TEMPERATURES EDGING BACK WELL INTO THE MID 80S TO NEAR 90.
..SHEETS..
&&
.AVIATION...
VFR CONDITIONS TODAY THROUGH AT LEAST LATE EVENING TONIGHT WHEN THE
NEXT MCS ROLLS EAST ACROSS IOWA AND AFFECTS ALL TAF SITES WITH
TSRA. HAVE BEGUN CB CLOUD GROUP IN THE 06-08Z TIME RANGE...AND THEN
VCTS IN THE 09-11Z TIME RANGE WITH 3-5SM IN TSRA WITH CIGS 030-035.
AT SOME POINT IN THE 10-14Z TIME RANGE CONDITIONS WILL LIKELY DROP
INTO THE 15-25HFT RANGE FOR CIGS AND 2-3SM FOR VSBYS...BUT WILL WAIT
UNTIL TIMING TRENDS BECOME MORE CERTAIN TO PUT INTO TAFS. 1-2SM
VSBYS WITH CIGS AROUND 1KFT POSSIBLE. AFTER TSRA MOVE THROUGH...A
BRIEF PERIOD OF MVFR CIGS WITH LIGHT RAIN BEFORE A RETURN TO VFR.
..LE..
&&
.HYDROLOGY...
THE RAINFALL FROM LAST NIGHT HAS PUSHED A NUMBER OF FORECAST POINTS
WELL OVER FLOOD STAGE...WITH ONE INTO MAJOR FLOOD. IT HAS ALSO LEFT
US WITH SATURATED GROUND...AND WE ARE GOING TO CONTINUE TO GET
ROUNDS OF THUNDERSTORMS FOR THE NEXT COUPLE DAYS. WITH THESE
PRECONDITIONS...AND MORE RAINFALL EXPECTED TONIGHT AND SUNDAY AND
SUNDAY NIGHT...IT SEEMS PRUDENT TO CONTINUE THE FLASH FLOOD WATCH
FOR TONIGHT THROUGH MONDAY MORNING.
..LE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
MO...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR CLARK-SCOTLAND.
&&
LE/SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT SAT JUN 19 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT SAT JUN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL ENTER EASTERN IOWA LATE TONIGHT BRINGING ANOTHER ROUND OF HEAVY RAIN TO THE AREA. THE GROUND CANNOT ABSORB ANY MORE WATER AND WILL RUN OFF QUICKLY POSING A FLASH FLOOD THREAT. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TO IMPACT THE OUTLOOK AREA THROUGH THE PERIOD. A NEAR DAILY THREAT OF FLASH FLOODING...AND INCREASING RIVER FLOODING IS EXPECTED. WITH THE GROUND SATURATED AND UNABLE TO ABSORB MUCH MORE RAIN...AND MANY STREAMS AND CREEKS BANKFULL...THE OUTLOOK AREA WILL BE AT A HEIGHTENED RISK FOR SIGNIFICANT FLASH FLOODING. IN ADDITION...THERE WILL BE A THREAT OF SEVERE WEATHER WITH THE THUNDERSTORMS WITH THE MAIN THREAT BEING DAMAGING WINDS IN EXCESS OF 60 MPH. AREAS SOUTH OF INTERSTATE 80 MAY EXPERIENCE HEAT INDEX READINGS OVER 100 DEGREES MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 AM CDT SUN JUN 20 2010
IAZ076-077-087-088-200830-
JEFFERSON IA-HENRY IA-WASHINGTON IA-KEOKUK IA-
158 AM CDT SUN JUN 20 2010
...THUNDERSTORMS WITH HEAVY RAIN...
AT 150 AM RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN MOVING INTO
KEOKUK AND JEFFERSON COUNTIES. THESE STORMS WILL BE CAPABLE OF
PRODUCING RAINFALL OF 1 TO 1.5 INCHES IN AN HOUR.
AREAS ALONG AND SOUTH OF HIGHWAY 92 ALONG WITH MOST OF JEFFERSON
COUNTY CAN EXPECT HEAVY RAIN THROUGH 330 AM. THE GROUND IS CLOSE TO
SATURATION SO ANY HEAVY RAIN WILL QUICKLY RUN OFF AND CAUSE PROBLEMS.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4140 9148 4089 9148 4090 9219 4116 9219
4116 9230 4141 9231
08PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 AM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM HAIL 5 NNE FAIRFIELD 41.06N 91.92W
06/20/2010 E0.25 INCH JEFFERSON IA TRAINED SPOTTER
OCCURRING RIGHT NOW.
&&The Quad Cities radar (KDVN), 128 km away, was scanning. The volume nearest the first event began at 07:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238954.